MAUDE Adverse Event Report: MAKO SURGICAL CORP. 3.0 RIO® ROBOTICARM - MICS; ORTHOPEDIC STEREOTAXIC INSTRUMENT

MAKO SURGICAL CORP. 3.0 RIO® ROBOTICARM - MICS; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Catalog Number 209999
Medical Device Problem Codes Application Program Problem: Parameter Calculation Error (1449); Incorrect, Inadequate or Imprecise Result or Readings (1535); Positioning Problem (3009)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/06/2023
Type of Reportable Event Malfunction
Event or Problem Description
While placing the tibial trial, the surgeon made a comment about the baseplate not sitting on the medial cortical rim.That it was pushed lateral towards the eminence considerably.The tibial checkpoint gave a value of 3.8mm, walked the bone and realized we had a bumped array.Pka 3.0.
 
Additional Manufacturer Narrative
As part of normal complaint follow-up, an evaluation of the event has been initiated by mako surgical.A supplemental report will be submitted when additional information becomes available.
 
Additional Manufacturer Narrative
Reported event.An event regarding inaccurate resection involving a mako pka software was reported.The event was confirmed.Method & results.-product evaluation and results: review of the case session files noted the following: not all pre-surgery checks were completed.All pre-surgery checks must be completed to verify that the robot is performing within its specifications.The excessive velocity limit warnings in frequency and magnitude during pre-surgery checks indicate either an unstable base array or rough use of the robotic arm.In addition, there were velocity trap warnings during the tibial bone resection which may indicate: ¿ unstable joint or leg holder; ¿ rough handling of the robotic arm; ¿ unstable base or bone array.1.Quality of tibial registration: the tibial shaft rotational bone registration points locking in the tibial internal-external rotation were not taken.Best surgical practice is to always capture these tibial shaft rotational bone registration points for high quality bone registration.2.Checkpoint cutter and bone: a failed tibia bone checkpoint following the tibial resection indicates a movement of either the checkpoint or the bone tracker resulting in the loss of bone registration.The loss of bone registration during the medial wall resection is responsible for the mismatch between the planned and actual tibial baseplate implant location.For other passing checkpoint values please see table below and the workflow section.There is no indication that mako system was performing outside of its specifications.-clinician review: no medical records were received for review with a clinical consultant.-product history review: a review of device history records shows that was inspected and the quality inspection procedures were completed with no reported discrepancies -complaint history review: a review of complaints in trackwise related to p/n 209999, robot number: shows other similar complaints for robotic arm - inaccurate resection.Conclusions: based on the analysis of the session files noted " not all pre-surgery checks were completed.All pre-surgery checks must be completed to verify that the robot is performing within its specifications.The excessive velocity limit warnings in frequency and magnitude during pre-surgery checks indicate either an unstable base array or rough use of the robotic arm.A failed tibia bone checkpoint following the tibial resection indicates a movement of either the checkpoint or the bone tracker resulting in the loss of bone registration.The loss of bone registration during the medial wall resection is responsible for the mismatch between the planned and actual tibial baseplate implant location.There is no indication that mako system was performing outside of its specifications.".Thus, the alleged failure mode is confirmed to be potentially caused by user error.No additional investigation or specific actions are required.If additional information is received, then the complaint will be reopened.
 
Event or Problem Description
While placing the tibial trial, the surgeon made a comment about the baseplate not sitting on the medial cortical rim.That it was pushed lateral towards the eminence considerably.The tibial checkpoint gave a value of ~3.8mm, walked the bone and realized we had a bumped array.Pka 3.0.

Brand Name
3.0 RIO® ROBOTICARM - MICS
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
MAKO SURGICAL CORP.
3365 enterprise ave
weston FL 33331
Manufacturer (Section G)
MAKO SURGICAL CORP.
3365 enterprise ave
weston FL 33331
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17836252
Report Number3005985723-2023-00149
Device Sequence Number12686542
Product Code OLO
UDI-Device Identifier00848486030407
UDI-Public00848486030407
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number209999
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/06/2023
Supplement Date Received by Manufacturer11/01/2023
Initial Report FDA Received Date09/28/2023
Supplement Report FDA Received Date11/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/17/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown